Hassan Sedaghat

Professor Department of Mathematics and Applied Mathematics
hsedagha@vcu.edu
(804) 828-5806

Webpage: http://www.people.vcu.edu/~hsedagha/

EDUCATION
Ph.D. 1990, George Washington University

RESEARCH
My research focuses on the theory and applications of discrete dynamical systems and difference equations. This subfield of dynamical systems examines the evolution of systems and phenomena in discrete time steps. The state space may be discrete or continuous. Topics include convergence, oscillations and chaos. I have studied applications in the social sciences and in the life sciences.

SELECTED PUBLICATIONS
Books: Form Symmetries and Reduction of Order in Difference Equations, Chapman & Hall/CRC, Boca Raton, 2011
Nonlinear Difference Equations: Theory with Applications to Social Science Models, Springer, New York, 2003

Selected articles:
“Semiconjugate factorizations of higher order linear difference equations in rings,” J.  Difference Eq. Appl., 20, 251-270, 2014
“Semiconjugate factorization, periodicity and boundedness in nonlinear, higher order difference equations,” Comp. Math. Appl., 66, 2231-2238, 2013
“Complex patterns of spontaneous initiations and terminations of reentrant circulation in a loop of cardiac tissue,” (with M.A. Wood, J.W. Cain, C-K. Cheng, C.M. Baumgarten and D.M. Chan), Journal of Theoretical Biology, 254, pp.14-26, 2008
“Criteria for convergence, oscillation and bistability of pulse circulation in a ring of excitable media,” (with C.M. Kent and M.A. Wood), SIAMJournal of Applied Mathematics, 66, pp.573-590, 2005
“Convergence, Oscillations and Chaos in A Discrete Model of Combat, SIAM Review, vol.44, pp.74-92,” 2002
“A Class of Nonlinear, Second Order Difference Equations from Macroeconomics,” Nonlinear Analysis: Theory, Methods and Applications, vol.29, pp.593-603, 1997
“A Variant of the Slutsky Equation in a Dynamical Account-Based Model,” Economics Letters, vol.50, pp.367-371, 1996
“On the Relational Basis of Cayley’s Theorem and of Similar Representations for Algebras,” Transactions of the American Mathematical Society, Vol.347, pp.3053-3060, 1995.

RESEARCH FUNDING
Grant from Medtronic, Inc. to study the spontaneous initiation and termination of ventricular tachycardia (Mark Wood, MD, Joint PI) – 2005-2006

PROFESSIONAL APPOINTMENTS
2006-present – Professor, VCU Department of Mathematics and Applied Mathematics
1996-2006 – Associate Professor, VCU Department of Mathematics and Applied Mathematics
1990-1996 – Assistant Professor, VCU Department of Mathematics and Applied Mathematics

PROFESSIONAL AFFILIATIONS 
American Mathematical Society (since 1987)
International Society of Difference Equations (since 2001)
Past member: Mathematical Assoc. of America, and the Society for Industrial and Applied Math